Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 116, NWS Austin/San Antonio, TX

May 14, 2008Comal County, Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2008, 8:01 AM CDT for Comal County, Hays County, Travis County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2008, 8:01 AM CDT (13:01 UTC)
Expired
May 14, 2008, 8:38 AM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Comal County, TX, Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 52 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:39 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2302 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 141302
SVREWX
TXC091-209-453-141400-
/O.NEW.KEWX.SV.W.0116.080514T1301Z-080514T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 AM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COMAL COUNTY...
  CENTRAL HAYS COUNTY...
  TRAVIS COUNTY...

* UNTIL 900 AM CDT.

* AT 756 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FISCHER...
  OR NEAR CANYON LAKE DAM...AND MOVING NORTHEAST AT 49 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODCREEK AND WIMBERLEY BY 810 AM CDT...
  DRIFTWOOD BY 820 AM CDT...
  6 MILES NORTHWEST OF BUDA BY 830 AM CDT...
  TANGLEWOOD FOREST AND ONION CREEK BY 835 AM CDT...
  ROLLINGWOOD AND WEST LAKE HILLS BY 840 AM CDT...
  AUSTIN AND 6 MILES NORTHWEST OF BERGSTROM BY 845 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3047 9766 3024 9748 2998 9783 2977 9833
      2999 9835
TIME...MOT...LOC 1301Z 234DEG 43KT 2996 9822

$$
1 follow-up statement
000 
WWUS54 KEWX 141338
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 AM CDT WED MAY 14 2008

TXC091-209-453-141349-
/O.CAN.KEWX.SV.W.0116.000000T0000Z-080514T1400Z/
TRAVIS TX-HAYS TX-COMAL TX-
839 AM CDT WED MAY 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMAL...CENTRAL
HAYS AND TRAVIS COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3047 9766 3024 9748 2998 9783 2977 9833
      2999 9835
TIME...MOT...LOC 1339Z 234DEG 43KT 3022 9779

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:57 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 14, 6:57 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 AM CDT WED MAY 14 2008

.AVIATION...
A SHORT BREAK IN STORMS FOR KAUS/KSAT/KSSF THROUGH 13Z...BUT
ANOTHER ROUND OF TSRA ARE EXPECTED BETWEEN 13 AND 16Z.
THUNDERSTORMS WILL REDEVELOP FROM 22Z TO 05Z/MAY 15...BUT THE
HIGHEST THREAT AREA WILL NOT BECOME EVIDENT UNTIL LATER TODAY...SO
I ELECTED TO GO WITH CB CLOUD GROUPS FOR NOW. THESE COULD BE
UPGRADED TO PROB OR TEMPO GROUPS LATER AS CONDITIONS ARE ANALYZED
AND NEW MODEL PROJECTIONS ARE AVAILABLE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/26
Hazardous weather outlook, May 13, 3:58 PM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
358 PM CDT TUE MAY 13 2008

TXZ171>173-183>194-202>209-217>225-228-141200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
358 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
EDWARDS PLATEAU THIS EVENING...THEN SPREAD EAST AND BECOME MORE
NUMEROUS LATE TONIGHT OVER THE HILL COUNTRY AND NEAR THE AUSTIN
METRO AREA. LOCALLY HEAVY RAINS OF 1 TO 3 INCHES MAY RESULT IN AN
ISOLATED FLASH FLOOD THREAT...GENERALLY NORTH OF A CAMP WOOD TO
SAN MARCOS TO GIDDINGS LINE. OTHERWISE... THE PRIMARY THREATS ARE
FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE WEDNESDAY
AFTERNOON THROUGH EARLY THURSDAY MORNING. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR LATE WEDNESDAY.

In the hours before

Local storm report, May 14, 5:54 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 AM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FUNNEL CLOUD     3 NW MARBLE FALLS       30.61N  98.31W
05/14/2008                   BURNET             TX   PUBLIC

            FUNNEL CLOUD SEEN NEAR SCOBEE...NORTHWEST OF MARBLE
            FALLS AROUND 530 AM.

&&

EVENT NUMBER 00121

JPB
Special weather statement, May 14, 6:01 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 AM CDT WED MAY 14 2008

TXZ173-192>194-208-209-223-225-141200-
BASTROP-CALDWELL-FAYETTE-GONZALES-LAVACA-LEE-TRAVIS-WILLIAMSON-
601 AM CDT WED MAY 14 2008

...STRONG THUNDERSTORMS WERE AFFECTING BASTROP...CALDWELL...
FAYETTE...GONZALES...LAVACA...LEE...TRAVIS AND WILLIAMSON COUNTIES...

AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLORENCE TO JARRELL
TO AUSTIN TO MUSTANG RIDGE TO 9 MILES NORTHWEST OF WAELDER TO
GONZALES...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
SERENADA TO 10 MILES NORTHEAST OF SERENADA TO AUSTIN TO 10 MILES
NORTH OF LOCKHART TO 18 MILES NORTHEAST OF LULING TO GONZALES...
MOVING EAST AT 40 MPH.

PEOPLE IN BASTROP...EASTERN CALDWELL...EASTERN TRAVIS...FAYETTE...
LEE...NORTHEASTERN GONZALES...NORTHERN LAVACA AND WILLIAMSON
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...JARRELL...WINDEMERE...
WEIR...BERGSTROM...ROUND ROCK...FLORENCE...MUSTANG RIDGE...
GONZALES...PFLUGERVILLE AND HUTTO...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...WINDS AROUND 40 MPH...AND RAINFALL RATES OF 1 TO 2
INCHES PER HOUR ARE EXPECTED WITH THESE STORMS.
Local storm report, May 14, 6:34 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 AM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0603 AM     HAIL             5 NNE AUSTIN            30.34N  97.71W
05/14/2008  E0.25 INCH       TRAVIS             TX   TRAINED SPOTTER

            PEA SIZE HAIL NEAR IH35 AND HIGHWAY 183.

&&

EVENT NUMBER 00122

PMCDONALD
Special weather statement, May 14, 6:39 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 AM CDT WED MAY 14 2008

TXZ186>189-141245-
BANDERA-GILLESPIE-KENDALL-KERR-
639 AM CDT WED MAY 14 2008

...STRONG THUNDERSTORMS WERE AFFECTING BANDERA...GILLESPIE...KENDALL
AND KERR COUNTIES...

AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTER POINT TO 6
MILES EAST OF TARPLEY AND ALONG A LINE FROM VANDERPOOL TO MOUNTAIN
HOME...MOVING EAST AT 25 MPH.

PEOPLE IN EASTERN BANDERA...KENDALL...KERR AND SOUTHWESTERN GILLESPIE
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...CENTER POINT...CAMP
VERDE...CYPRESS CREEK...BANDERA...COMFORT...BANDERA FALLS...PIPE
CREEK...WARING...WELFARE AND NELSON CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 30 TO 40 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THESE STORMS.
Special weather statement, May 14, 7:22 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 AM CDT WED MAY 14 2008

TXZ188>190-141315-
BLANCO-GILLESPIE-KENDALL-
722 AM CDT WED MAY 14 2008

...A STRONG THUNDERSTORM WAS AFFECTING BLANCO...GILLESPIE AND KENDALL
COUNTIES...

AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR WELFARE AND 5 MILES NORTH OF SISTERDALE.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH ACROSS THE LUCKENBACH
TO ROUND MOUNTAIN TO HENLY AREAS.

PEOPLE IN BLANCO...KENDALL AND SOUTHEASTERN GILLESPIE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...WELFARE...WALNUT GROVE...
SISTERDALE...KENDALIA...FLUGRATH...BLANCO...PAYTON AND PEDERNALES
FALLS STATE PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, May 14, 7:44 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 AM CDT WED MAY 14 2008

TXZ189>193-206-208-141400-
BASTROP-BLANCO-CALDWELL-COMAL-HAYS-KENDALL-TRAVIS-
744 AM CDT WED MAY 14 2008

...STRONG THUNDERSTORMS WERE AFFECTING BASTROP...BLANCO...CALDWELL...
COMAL...HAYS...KENDALL AND TRAVIS COUNTIES...

AT 739 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
JOHNSON CITY TO BULVERDE...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF BLANCO TO 13 MILES SOUTHWEST OF CANYON LAKE DAM...MOVING
EAST AT 40 MPH. BY 9 AM...THE THUNDERSTORMS WILL EXTEND ALONG A
MANOR TO LOCKHART LINE.

PEOPLE IN EASTERN KENDALL...HAYS...NORTHERN COMAL...NORTHWESTERN
CALDWELL...SOUTHERN BLANCO...SOUTHERN TRAVIS AND WESTERN BASTROP
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...TWIN SISTERS...
BLANCO...SPRING BRANCH...PAYTON...FISCHER...CANYON LAKE DAM...
HENLY...WOODCREEK...DRIPPING SPRINGS AND WIMBERLEY...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:20 PM CDTSevere Thunderstorm WarningEWXEdwards70 min
May 13, 7:44 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde31 min
May 13, 8:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde28 min
May 13, 8:28 PM CDTSevere Thunderstorm WarningEWXKinney24 min
May 13, 8:29 PM CDTSevere Thunderstorm WarningEWXEdwards, Real61 min
May 13, 9:37 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr, Real53 min
May 13, 10:39 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr51 min
May 14, 1:27 AM CDTTornado WarningEWXKinney, Maverick63 min
May 14, 1:58 AM CDTSevere Thunderstorm WarningEWXBandera, Kinney, Real, Uvalde62 min
May 14, 2:23 AM CDTAreal Flood AdvisoryEWXEdwards, Real, Uvalde2 hr
May 14, 2:28 AM CDTTornado WarningEWXKinney, Maverick, Uvalde, Zavala47 min
May 14, 2:59 AM CDTSevere Thunderstorm WarningEWXBandera, Kinney, Medina, Real, Uvalde61 min
May 14, 3:02 AM CDTAreal Flood AdvisoryEWXBandera, Real118 min
May 14, 3:08 AM CDTSevere Thunderstorm WarningEWXEdwards56 min
May 14, 3:24 AM CDTSevere Thunderstorm WarningEWXLlano66 min
May 14, 3:35 AM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr25 min
May 14, 3:52 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Blanco, Comal, Kendall, Kerr and 1 more68 min
May 14, 4:12 AM CDTSevere Thunderstorm WarningEWXBurnet, Williamson63 min
May 14, 4:45 AM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real, Uvalde, Val Verde2 hr
May 14, 4:51 AM CDTSevere Thunderstorm WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Hays69 min
May 14, 5:04 AM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson56 min
May 14, 5:19 AM CDTAreal Flood AdvisoryEWXBurnet116 min
May 14, 6:30 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Llano79 min
May 14, 8:55 AM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
May 14, 9:07 AM CDTFlash Flood WarningEWXFayette3 hr
May 14, 4:30 PM CDTSevere Thunderstorm WarningEWXMaverick75 min
May 14, 5:20 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala55 min
May 14, 5:58 PM CDTSevere Thunderstorm WarningEWXUvalde, Zavala62 min
May 14, 6:20 PM CDTTornado WarningEWXFrio, Medina, Uvalde, Zavala40 min
May 14, 6:26 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala64 min
May 14, 6:37 PM CDTTornado WarningEWXLlano38 min
May 14, 6:48 PM CDTTornado WarningEWXAtascosa, Frio, Zavala42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.